Center for Medical Consumers

Working to help you make informed decisions

  • Categories

Osteoporosis drugs

Posted by medconsumers on March 22, 2010

Older women have long been encouraged to have their bone density measured periodically. And many who followed the advice have walked away with a prescription for Fosamax. Not surprisingly, the promotion of bone density testing has been spearheaded by Merck, maker of Fosamax, which is widely prescribed to women with bone loss. A decade after Fosamax became available in 1995 medical journals began reporting an apparently rare side effect. Spontaneous fractures of the thighbone called atypical subtrochanteric femur fractures occurred in women who had taken Fosamax for more than six years. All the drugs in the same class, known as bisphosphonates (Actonel, Fosamax, Boniva, Reclast), were under suspicion of causing this unusual fracture. In June 2008, the Food and Drug Administration requested patient data from all companies that make bisphosphonate drugs. The FDA has finished its review and recently posted this conclusion on its Web site:

“At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures. FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue.” Click here for entire FDA posting.

Another Fosamax Adverse Effect?

A possible connection between bisphosphonates and another rare side effect called osteonecrosis of the jaw will be tested in court, according to recent ruling. A federal judge refused to dismiss 40 lawsuits against the Novartis Corp, maker of bisphosphonates Aredia and Zometa. Novartis is accused of failure to warn patients that these drugs can cause destruction of the jawbone, primarily in people with advanced cancer given one of these drugs intravenously. Osteonecrosis of the jaw appears to be associated with certain dental procedures. When case reports of this injury first appeared in a medical journal over five years ago, these untreatable injuries were thought to be confined solely to cancer patients given high doses of a bisphosphonate intravenously. In time, however, similar injuries were reported in long-term users of oral bisphosphonates. Read “Osteonecrosis of the jaw—more common than previously thought.”

More information
Bisphosphonate drugs are better at improving bone density than they are at reducing the chances of having a hip fracture in old age. For more, read my 2009 article for the American Journal of Nursing called “The marketing of osteoporosis—how a risk factor became a disease.”

Maryann Napoli, Center for Medical Consumers©

Share This Article

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: